Thunderstorm Wind, Hyde
- When
- June 8, 4:38 AM EST
- Where
- Hyde County, Ocracoke
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.120, -75.980
The gust was measured at the Ocracoke Weatherflow.
An early morning thunderstorm became severe and produced a 58 mph wind gust on Ocracoke.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An early morning thunderstorm became severe and produced a 58 mph wind gust on Ocracoke.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 8, 4:26 AM EST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
526 AM EDT Sun Jun 8 2025
.SYNOPSIS...
Another round of strong to severe storms is possible today as
well as dangerous afternoon heat indices around 100 degrees
across the coastal plain. The unsettled pattern will continue
through midweek, keeping rain and strong to severe thunderstorms
in the forecast.
&&
.NEAR TERM /THROUGH TODAY/...
As of 3:30 AM Sunday...
Key Messages:
- Strong to severe storms are possible this afternoon and
evening
- Main severe hazard of concern will be damaging wind gusts
- Dangerous heat indices around 100 degrees across the coastal
plain
Isolated showers and thunderstorms are ongoing across the
coastal plain. This activity is expected to become slightly
more widespread, mainly north of Highway 70, over the next few
hours as it progresses northeastward and moves off the NOBX
shortly after sunrise.
Today's shower and thunderstorm activity has trended slightly
later, which will allow for greater heating and
destabilization ahead of convective initiation. Highs will be
similar to yesterday with temperatures reaching the low- to
mid-90s across the coastal plain and mid- to upper-80s along the
coast. These temps, paired with muggy dew points in the low- to
mid-70s will generate heat indicies nearing or just exceeding
100 degrees. If participating in outdoor work or recreation,
take frequent breaks and drink plenty of water.
As we progress into this afternoon, a mid-level shortwave will
cross the area. At the surface, a low will be just north of
the CWA with a stationary front draped roughly west/east above
the NC/VA border. These features will be the primary forcing
mechanisms for strong to severe thunderstorms to develop after
20z. SPC has the entire CWA outlined in a Slight Risk (level
2/5) for severe weather with the main concern being damaging
wind gusts.
Southwesterly flow will usher in warm, moist air to generate
MLCAPE values of ~2000-2500 J/kg while deep layer shear will
increase to 30- 40 kt. Model soundings show inverted-V
signatures and DCAPE values around 1000 J/kg, both of which
support the concern for another round of damaging wind gusts
(60+ mph). Large hail and an isolated tornado are also possible,
but the main concern continues to be damaging wind. SRH will be
greatest across the far northern tier of the CWA where winds
will back at the surface later this afternoon. The tornado
threat will be greater north of this area (closer to the state
line and into VA), but an isolated spin up cannot be ruled out.
In addition, PWATs will increase to 1.5-2", resulting in
potentially locally heavy rainfall under stronger storms.
Earliest activity would be isolated showers and thunderstorms
along the seabreeze, but the main show will occur later in the
afternoon and into the evening, moving in from the west across
the coastal plain and working towards the coast. CAMs are once
again painting a messy picture, starting with discrete cells
that will eventually merge into clusters and a couple of bowing
segments closer to the coast. The window for severe activity
will generally be 5-9 PM west of Highway 17 and 6-11 PM east of
Highway 17.
&&
.SHORT TERM /TONIGHT/...
As of 4 AM Sunday...PoPs will drop from west to east after dark
with the last of the convective activity expected to push
offshore around midnight. Lows will bottom out in the upper-60s
to low-70s CWA- wide.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 430 AM Sunday...
Key Messages:
- Unsettled weather will continue through much of the rest of
the long term.
An upper low digs into the Great Lakes early next week with
cyclonic flow developing across the region and a series of
shortwave troughs advecting through the flow aloft keeping
showers and thunderstorms in the forecast through mid week. The
airmass remains moderately unstable with modest shear most days
and could see a few strong storms, especially during peak
heating. Best forcing comes Monday night through Tuesday as the
base of the upper trough swings trough the Mid-Atlantic
bringing favorable jet dynamics. Could see a few stronger
storms develop, especially through peak heating, and SPC has the
region in a marginal risk of severe Monday and Tuesday with
damaging wind gusts the primary threat. Persistent SW flow aloft
will bring a descent tropical moisture feed into the region
with PW values around 1.75-2", which is above the 90th
percentile for this time of year, keeping a threat for locally
heavy rainfall each day. Temps look to be a few degrees above
normal early to middle week.
The upper low lifts out late Wednesday with short wave ridging
briefly building in late in the week bringing broad subsidence
aloft and a relative minimum in precip chances. Still sufficient
moisture and instability for widely scattered showers and
thunderstorms during peak heating, especially along the
sea/sound breeze boundaries. Precip chances increase next
weekend as a shortwave trough pushes across the Mid-Atlantic
states. Above normal temps continue through the end of the week.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday night/...
As of 1:35 AM Sunday...Predominantly VFR conditions are expected
through the overnight hours, but latest hi-res guidance is
showing showers redeveloping across the coastal plain within the
next couple of hours. If these showers do develop, they will
move northeastward and off the NOBX after sunrise. Given this
wetter overnight trend, VCSH has been added to all TAF sites.
Once the sun comes up, conditions will remain VFR until around
18z when a bowing segment of showers and thunderstorms will
enter the southwestern portion of the CWA and move to the
northeast. The environment will be conducive to support strong
to severe thunderstorms, which could produce 50+ kt wind gusts,
hail, and heavy rain. This line will quickly push across the
area but will likely cause sub-VFR conditions while it crosses
each TAF site. Flight cats should return to VFR before sunset
with broken mid and high clouds and 5-10 southwesterly winds
persisting through the rest of the period.
LONG TERM /Monday through Thursday/...
As of 415 AM Sunday...An unsettled pattern will prevail through
much of the long term keeping periods of showers and
thunderstorms bringing periods of sub-VFR conditions across the
region. There will also be the threat for late night/early
morning fog each day as well.
&&
.MARINE...
SHORT TERM /through Sunday night/...
As of 4:15 AM Sunday...Marine conditions will deteriorate later
today with SCAs going into effect for the coastal waters south of
Oregon Inlet around sunset tonight. 10-15 kt southwest winds will
increase to 15-20 kt with gusts to 25 kt tonight. South of Cape
Hatteras, 3-5 ft seas will build to 4-6 ft by tonight while the
waters to the north will build from 2-4 ft to 3-5 ft. Winds and seas
will relax at the end of the period with all zones returning to sub-
SCA conditions near sunrise Monday. Occassional gusts to 25 kt are
possible across the Pamlico Sound this afternoon and into this
evening, but conditions are too marginal to warrant a SCA at this
time.
LONG TERM /Monday though Thursday/...
As of 430 AM Sunday...SW winds around 10-20 kt expected to
prevail through the day Monday with strongest winds during
afternoon when the diurnal thermal gradient is the tightest and
could see a few gusts to around 25 kt. Another cold front
approached from the NW Monday night and Tuesday serving to
tighten the gradient a bit more and could see low end SCA
conditions develop with SW winds around 15-25 kt, especially
across the coastal waters south of Oregon Inlet and the Pamlico
Sound. Seas generally around 3-5 ft Monday, then up to 7 ft seas
across the southern/central waters on Tuesday. S to SW winds
expected to relax Wednesday to around 10-15 kt with seas
subsiding to 2-4 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT this morning through
this evening for NCZ195-196-199-204-205.
MARINE...Small Craft Advisory from 8 PM this evening to 5 AM EDT Monday
for AMZ152.
Small Craft Advisory from 6 PM this evening to 8 AM EDT Monday
for AMZ154.
Small Craft Advisory from 5 PM this afternoon to 8 AM EDT
Monday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...OJC
SHORT TERM...OJC
LONG TERM...SK
AVIATION...SK/OJC
MARINE...SK/OJCHazardous Weather Outlook National Weather Service Newport/Morehead City NC 846 PM EDT Sat Jun 7 2025 NCZ195-196-199-204-205-090100- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 846 PM EDT Sat Jun 7 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Strong to severe thunderstorms are possible this evening. Damaging winds are the primary threat but hail and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Strong to severe thunderstorms are possible Sunday. Damaging winds are the primary threat but hail and an isolated tornado are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-203-090100- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 846 PM EDT Sat Jun 7 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Strong to severe thunderstorms are possible this evening. Damaging winds are the primary threat but hail and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible Sunday. Damaging winds are the primary threat but hail and an isolated tornado are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
524 AM EDT Sun Jun 8 2025
NCZ029-045-046-080-081-094-081015-
Beaufort NC-Washington NC-Mainland Hyde NC-Tyrrell NC-Martin NC-
Pamlico NC-
524 AM EDT Sun Jun 8 2025
...STRONG THUNDERSTORMS WILL IMPACT WASHINGTON...HYDE...EAST CENTRAL
MARTIN...NORTHEASTERN BEAUFORT...WESTERN TYRRELL AND NORTHEASTERN
PAMLICO COUNTIES THROUGH 615 AM EDT...
At 523 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plymouth to 6 miles east of Lowland.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plymouth, Belhaven, Sladesville, Killkenny, Ponzer, Swindell Fork,
Scranton, Gull Rock, Kilkenny, Fairfield, Pungo, New Holland,
Woodley, Nebraska, Rose Bay, Wenona, Hinson, Pike Road, Leechville,
and Lake Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3541 7596 3524 7647 3582 7686 3586 7683
3588 7684 3589 7681 3586 7678 3586 7676
3588 7674 3592 7672 3603 7638
TIME...MOT...LOC 0923Z 254DEG 31KT 3585 7683 3533 7645
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26The Morehead City radar (KMHX), 90 km away, was scanning. The volume nearest the first event began at 09:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
The gust was measured at the Ocracoke Weatherflow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252139.